Alert archive / Florida / Beach Hazards Statements in 2020
Beach Hazards Statement 20, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at May 16, 2020, 3:44 AM EDT for Volusia County, Florida. It took effect at May 16, 2020, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 3:44 AM EDT (07:44 UTC)
- In effect from
- May 16, 2020, 4:00 AM EDT
- Expired
- May 16, 2020, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241 WHUS42 KMLB 160744 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 344 AM EDT Sat May 16 2020 FLZ047-054-059-064-141-147-170000- /O.NEW.KMLB.BH.S.0020.200516T0800Z-200517T0000Z/ /O.CON.KMLB.RP.S.0024.000000T0000Z-200517T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 344 AM EDT Sat May 16 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Very rough surf and a High Risk of life-threatening rip currents expected. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...Through this evening. * IMPACTS...Dangerous swimming and surf conditions. The very rough surf can knock you down and make you more susceptible to being caught in the seaward pull of a rip current. While rip currents will be present all day, the threat will be highest surrounding the low tide cycle from 7:15 AM this morning through 1:30 PM this afternoon and again from early to mid-evening. Entering the water is strongly discouraged. * ADDITIONAL DETAILS...To reduce your risk of becoming caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at May 15, 10:04 PM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 15, 10:04 PM EDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1004 PM EDT Fri May 15 2020
.DISCUSSION...
...Hazardous Boating Conditions and Rough Surf Conditions To Last
Through The Weekend...
...Potential for Subtropical or Tropical Development Tonight into
Saturday Near the NW Bahamas...
Tonight-Saturday...Coverage of onshore moving bands of showers
has steadily increased this evening across east central Florida.
The NHC continues to monitor an area of disturbed weather over the
FL Straits that will slowly move towards the NW Bahamas tomorrow.
The system has an 80 percent chance of developing in the next 48
hours. Regardless of tropical development, expect numerous showers
to continue through the overnight and through Saturday afternoon,
with isolated storms possible. The heaviest showers/storms will
be along the Treasure Coast and into Okeechobee County, which
could see locally heavy rainfall totals up to 2-3 inches through
Saturday morning.
Had to increase rain chances tonight for the far inland areas as
these bands have made it all the way to I-4 before dissipating.
Winds have generally decreased this evening, but will remain
breezy along the immediate coast and barrier islands. Winds around
15-20 mph with gusts up to 25 mph possible. Deep moisture in
place will keep temps well above normal overnight, expect lows
around 70 degrees inland, and low/mid 70s along the coast.
Winds become north to northeast and become breezy again over much
of the area tomorrow. Greatest rain chances will remain across
the Treasure Coast, up to 50 percent. Rain chances around 30-40
percent for the Volusia/Brevard County areas, decreasing to 20
percent in Lake County . Cloud cover should keep afternoon highs
on Saturday in the low 80s along the coast. Greater heating inland
as highs reach the mid 80s, with upper 80s possible in Lake County.
&&
.AVIATION...
Numerous showers have developed across the area, with the heaviest
showers along the coast. A few lightning storms will be possible
tonight into Saturday for all terminals. Heavy rain showers will
produce brief periods of IFR conditions, and persistent low
stratus could keep the coastal terminals from KTIX-KSUA socked in
under MVFR conditions through late Saturday morning. Conditions
improving Saturday afternoon with VFR conditions returning.
&&
.MARINE...
Tonight-Saturday...(modified previous discussion) Hazardous
boating conditions continue across all local waters through at
least Saturday afternoon as low pressure lifts NE toward the NW
Bahamas. This disturbance could develop into a tropical or
subtropical system into Saturday. Gale Warning continues across
the waters south of Sebastian Inlet through early morning Saturday
for frequent gusts to gale force. However, much of this will
depend on exact location and strength of low as it nears the NW
Bahamas. As low continues to shift northward, east of the coastal
waters, winds will become more north to northeast and remain around
15-25 knots. Seas will remain up to 7 to 10 feet through tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 82 70 85 / 40 30 20 10
MCO 71 86 70 91 / 40 30 10 10
MLB 73 81 71 85 / 50 40 20 10
VRB 72 83 69 87 / 50 40 20 10
LEE 70 88 69 92 / 20 20 10 10
SFB 69 85 69 90 / 40 30 10 10
ORL 70 85 71 91 / 40 30 10 10
FPR 73 83 68 87 / 60 40 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 PM EDT Saturday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 8 AM Saturday to 10 AM EDT Sunday for
Sebastian Inlet to Jupiter Inlet 20-60 nm.
Gale Warning until 8 AM EDT Saturday for Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm.
Small Craft Advisory until 10 AM EDT Sunday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 8 AM to 10 PM EDT Saturday for
Sebastian Inlet to Jupiter Inlet 0-20 nm.
&&
Rodriguez/KellyHazardous weather outlook, May 15, 9:00 PM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 900 PM EDT Fri May 15 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-160900- Flagler Beach to Jupiter Inlet out to 60 nm-Volusia-Lake-Orange- Seminole-Brevard-Osceola-Indian River-Okeechobee-St. Lucie-Martin- 900 PM EDT Fri May 15 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated lightning storms will be possible within the scattered to numerous showers and squalls pushing westward across the Atlantic. The best chance for lightning strikes will be over the Atlantic waters and along the immediate coast. Wind gusts up to 40 mph will also be possible. .FLOOD IMPACT... Several rounds of scattered to numerous showers pushing onshore will produce locally heavy rainfall. Most of the showers will be fast moving but there is a risk of persistent heavy rains along a small portion of the Brevard, Indian River, Saint Lucie and Martin coasts overnight. This could result in considerable ponding of water on roadways and other poorly drained surfaces. .HIGH WIND IMPACT... Away from showers and squalls, East winds 15 to 20 mph with gusts up to 30 mph will affect areas along the immediate Space and Treasure coasts. .MARINE THUNDERSTORM GUST IMPACT... Squalls will continue to move westward from the Atlantic and across portions of the coast tonight. The squalls will produce wind gusts of 30 to 35 knots over the Atlantic coastal waters and Intracoastal Waterway mainly from Cape Canaveral southward to Jupiter Inlet. .WIND AND SEA IMPACT... Hazardous boating conditions will continue. A Gale Warning remains in effect overnight south of Sebastian Inlet for East winds 20 to 25 knots with gusts to Gale Force. A Small Craft Advisory remains in effect north of Sebastian Inlet. Seas 6 to 8 feet near shore and 7 to 10 feet offshore. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A trough of low pressure over the Straits of Florida is forecast to develop into a subtropical or tropical storm near or over the northwestern Bahamas on Saturday. From there, this system is forecast to move north to northeast over the open Atlantic into early next week. Locally heavy rain and embedded storms will be possible early Saturday along the Treasure Coast resulting in localized minor flooding, especially in poor drainage and urbanized areas. Large breakers will impact all beaches which will produce a High Risk of rip currents again on Saturday. Rough pounding surf will produce some beach erosion especially around the times of high tide. Boating conditions will be very hazardous with Gale conditions possible and seas 9 to 11 feet offshore. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Kelly
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:24 PM EDT | Special Marine Warning | MLB | 32 min |
Nearby
Beach Hazards Statements in Florida, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.